Tennessee, 2009Flash Flood and Hail in Tennessee, June 15, 2009
June 15, 2009 · NWS OHX · 12 events in 2 counties and zones
As a warm front moved from northern Mississippi northeastward into southwestern portions of Middle Tennesee during the late afternoon hours, the airmass became moist and unstable. Southerly surface flow also developed, and with the influences of daytime heating, produced severe thunderstorms across Lawrence and Wayne Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $152,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a warm front moved from northern Mississippi northeastward into southwestern portions of Middle Tennesee during the late afternoon hours, the airmass became moist and unstable. Southerly surface flow also developed, and with the influences of daytime heating, produced severe thunderstorms across Lawrence and Wayne Counties. These severe thunderstorms resulted in several reports of large hail and thunderstorm wind damage, along with flash flooding in Wayne County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 15, 2:09 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 15, 2:09 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
309 PM CDT MON JUN 15 2009
.DISCUSSION...SURFACE MAP AT 19Z SHOWS BOUNDARY LYING ACROSS
SOUTHWEST MIDDLE TENNESSEE AND INTO THE TENNESSEE VALLEY, WITH
MOST OF THE ONGOING CONVECTION OCCURRING NORTH OF THE BOUNDARY.
TEMPERATURES HAVE RISEN INTO THE 80S THIS AFTERNOON, ALTHOUGH
SCATTERED CELLS HAVE TEMPORARILY DROPPED TEMPERATURES IN SEVERAL
LOCATIONS. ATMOSPHERE REMAINS QUITE MOIST WITH DEW POINTS HAVING
RISEN INTO THE LOWER 70S ACROSS WESTERN MIDDLE TENNESSEE.
ATMOSPHERIC MODELS SHOW CONVECTION TONIGHT AND TOMORROW AFFECTING
MAINLY THE NORTHEAST HALF OF MIDDLE TENNESSEE AS THE BOUNDARY
LIFTS SLOWLY NORTHWARD ACROSS THE MID STATE. A LOW CENTER
CURRENTLY DEVELOPING OVER THE CENTRAL PLAINS WILL TRACK EASTWARD
OVER THE NEXT COUPLE OF DAYS, EVENTUALLY BRINGING A COLD FRONT
THROUGH MIDDLE TENNESSEE ON WEDNESDAY.
A WARMING TREND WILL SEND TEMPERATURES INTO THE UPPER 80S
TOMORROW, LOWER 90S WEDNESDAY, AND MID 90S THURSDAY AND FRIDAY.
THE NEXT WEATHER SYSTEM WILL COME THROUGH IN THE FORM OF ANOTHER
COLD FRONT FRIDAY NIGHT AND SATURDAY, PRODUCING SCATTERED CELLS.
ASIDE FROM THIS, THE PERIOD FROM WEDNESDAY NIGHT THROUGH THE
WEEKEND LOOKS TO BE DRY.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 68 88 71 92 / 40 40 30 20
CLARKSVILLE 67 87 71 91 / 40 40 20 20
CROSSVILLE 65 83 69 86 / 50 40 50 50
COLUMBIA 69 89 70 93 / 30 40 20 20
LAWRENCEBURG 69 90 70 93 / 30 40 20 20
WAVERLY 68 88 71 92 / 40 40 20 20
&&
.OHX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 419
UNTIL 600 PM...TORNADO WATCH 422 UNTIL 600 PM.
&&
ROSE
Hazardous weather outlook, Jun 15, 4:26 AM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
526 AM CDT MON JUN 15 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
526 AM CDT MON JUN 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
LOOK FOR THUNDERSTORMS TO MOVE IN FROM THE NORTHWEST LATER TODAY
INTO THIS EVENING...WITH ANOTHER ROUND POSSIBLE LATE TONIGHT. SOME
STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERE STORMS ARE POSSIBLE ONCE MORE ON TUESDAY...AGAIN WITH
DAMAGING WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.
17/MAG
In the hours before
Special weather statement, Jun 15, 3:40 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT MON JUN 15 2009
TNZ005>007-022>027-056>061-093>095-152245-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-
WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY...
KINGSTON SPRINGS...NASHVILLE...LINDEN...LOBELVILLE...
CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...
LEWISBURG...WAYNESBORO...LAWRENCEBURG...PULASKI
440 PM CDT MON JUN 15 2009
...SEVERE WEATHER MOVING CLOSER TO MIDDLE TENNESSEE...
AS OF 430 PM...REPORTS OF SEVERE WEATHER WERE INCREASING IN WEST
TENNESSEE. REPORTS INCLUDED ONE INCH DIAMETER HAIL AND A FUNNEL
CLOUD IN THE JACKSON AREA. THESE SEVERE THUNDERSTORMS WERE WORKING
THEIR WAY EASTWARD TOWARD THE MID STATE. THE THREAT FOR SEVERE
WEATHER...INCLUDING TORNADOES...WILL CONTINUE INTO THE EVENING
HOURS...ESPECIALLY FOR AREAS WEST OF INTERSTATE 65.
MAKE PLANS NOW FOR WHERE YOU WILL GO IF A TORNADO APPROACHES YOUR
LOCATION. BASEMENTS ARE BEST...OTHERWISE GO TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME.
THE STORMS MAY ALSO PRODUCE STRONG STRAIGHT LINE WINDS...LARGE
HAIL AND TORRENTIAL DOWNPOURS.
13
Special weather statement, Jun 15, 3:49 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
449 PM CDT MON JUN 15 2009
TNZ010-011-152245-
CLAY-PICKETT-
449 PM CDT MON JUN 15 2009
...A STRONG THUNDERSTORM WAS AFFECTING CLAY AND PICKETT COUNTIES...
AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF ALBANY...OR 11 MILES WEST
OF BYRDSTOWN...MOVING SOUTHEAST AT 20 MPH.
SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. UP
TO ONE INCH OF RAINFALL CAN BE EXPECTED WITH THIS STORM AND FREQUENT
LIGHTNING.
31/JBW
Event by event
7 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Wayne
- When
- June 15, 4:29 PM CST
- Where
- Wayne County, 1.13 mi W of Clifton Hassell Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 35.380, -87.990
Trees and power lines were reported down.
Flash Flood, Wayne
- When
- June 15, 4:36 PM CST to 4:50 PM CST
- Where
- Wayne County, 4.35 mi NNW of Houston to 1.23 mi ESE of South Highland
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.311, -87.951
Minor flash flooding was reported in Waynesboro and the surrounding areas.
Hail, Wayne
- When
- June 15, 4:37 PM CST
- Where
- Wayne County, 2 mi W of Waynesboro
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.320, -87.805
Golf ball size hail was reported 2 miles west of Waynesboro.
Hail, Wayne
- When
- June 15, 4:37 PM CST
- Where
- Wayne County, 0.56 mi E of Waynesboro
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.320, -87.760
Quarter size hail was reported 5 miles west of the Clifton Turnpike.
Thunderstorm Wind, Wayne
- When
- June 15, 4:50 PM CST
- Where
- Wayne County, 0.1 mi WSW of Woodlawn
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.179, -87.732
A few trees were reported down.
Hail, Lawrence
- When
- June 15, 5:09 PM CST
- Where
- Lawrence County, 1.83 mi ESE of Chinubee
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.120, -87.490
Quarter size hail was reported three miles west of West Point.
Thunderstorm Wind, Lawrence
- When
- June 15, 5:10 PM CST
- Where
- Lawrence County, 0.56 mi W of Lawrenceburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 35.250, -87.340
Multiple trees were reported down just west of Lawrenceburg.
Hail, Lawrence
- When
- June 15, 5:21 PM CST
- Where
- Lawrence County, 2 mi N of Wayland Spgs
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.099, -87.579
Nickel size hail was reported on Highway 242 five to seven miles south of Westpoint.
Thunderstorm Wind, Lawrence
- When
- June 15, 5:21 PM CST
- Where
- Lawrence County, 1.83 mi ESE of Chinubee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 35.120, -87.490
Six inch tree was reported down across road three miles east of Westpoint.
Thunderstorm Wind, Lawrence
- When
- June 15, 5:28 PM CST
- Where
- Lawrence County, 1.49 mi SSW of Long Branch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.150, -87.440
Large trees were reported blown down, 3 miles west of Highway 43.
Thunderstorm Wind, Lawrence
- When
- June 15, 5:40 PM CST
- Where
- Lawrence County, 0.45 mi SE of Five Pts
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 35.045, -87.314
Trees and power lines were down in southeast part of county.
Thunderstorm Wind, Lawrence
- When
- June 15, 5:45 PM CST
- Where
- Lawrence County, 0.89 mi NE of Fallriver
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.140, -87.210
Tree was reported down on trailer. Extent of any damage to trailer was unkown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 15, 2009$1.7 million · EF2 · 47 events
- Tornadoes and Flash Flooding in Kansas, June 15 to 16, 2009$1.2 million · EF0 · 92 events
- Tornadoes and Hail in Colorado, June 15, 20091 injured · $195,000 · EF2 · 18 events
- Tornado and Flash Flooding in Missouri, June 15 to 16, 2009$455,000 · EF1 · 75 events
- Tornadoes and Hail in Nebraska, June 15, 2009$3.2 million · EF0 · 20 events
- Flash Flooding and Hail in Alabama, June 15 to 16, 2009$671,000 · 3.75 in hail · 50 events
- Flash Flooding and Hail in North Dakota, June 15 to 16, 2009$2.9 million · 1.75 in hail · 14 events
- Flash Flood and Hail in Kentucky, June 15 to 16, 2009$456,000 · 1.25 in hail · 41 events
- Tornado and Flash Flood in Nebraska, June 15, 2009$390,000 · EF0 · 37 events
- Flash Flood and Flooding in Kansas, June 15 to 16, 2009$5,000 · 2.75 in hail · 71 events
- Hail in South Dakota, June 15, 2009$200,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Tennessee, June 15, 2009$67,000 · 1.25 in hail · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182993, 182554, 181586, 181588, 183000, 181576, 182951, 181578, 182956, 182965, 182980, 182996.